Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 43, NWS Bismarck, ND

May 21, 2007Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 21, 2007, 3:12 AM CDT for Williams County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2007, 3:12 AM CDT (08:12 UTC)
Expired
May 21, 2007, 4:15 AM CDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Williams County, ND

The radar

The Glasgow radar (KGGW), 210 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2007-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2007-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 210813
SVRBIS
NDC105-210915-
/O.NEW.KBIS.SV.W.0043.070521T0812Z-070521T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
312 AM CDT MON MAY 21 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF WILLISTON...

* UNTIL 415 AM CDT

* AT 302 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 50 MPH.  THIS STORM WAS LOCATED 16
  MILES SOUTHWEST OF WILLISTON...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRENTON 315 AM CDT
  WILLISTON AROUND 330 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING..AND AWAY FROM WINDOWS.

LAT...LON 4807 10405 4801 10383 4840 10315 4844 10386

$$

NH
4 follow-up statements
000 
WWUS53 KBIS 210824
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
323 AM CDT MON MAY 21 2007

NDC105-210915-
/O.CON.KBIS.SV.W.0043.000000T0000Z-070521T0915Z/
WILLIAMS ND-
323 AM CDT MON MAY 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHERN WILLIAMS COUNTY...

AT 315 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR TRENTON...OR
ABOUT 11 MILES WEST OF WILLISTON...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLISTON AROUND 335 AM CDT...  
  9 MILES NORTHWEST OF SPRING BROOK AROUND 345 AM CDT...  
  9 MILES SOUTHEAST OF BLACKTAIL LAKE AROUND 350 AM CDT...

IN ADDITION TO LARGE HAIL...FREQUENT LIGHTNING IS OCCURRING WITH 
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE A KILLER. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 4807 10405 4801 10383 4840 10315 4844 10386

$$

NH
000 
WWUS53 KBIS 210837
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
336 AM CDT MON MAY 21 2007

NDC105-210915-
/O.CON.KBIS.SV.W.0043.000000T0000Z-070521T0915Z/
WILLIAMS ND-
336 AM CDT MON MAY 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHERN WILLIAMS COUNTY...

AT 328 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF WILLISTON...MOVING
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES EAST OF BONETRAIL AROUND 355 AM CDT...
  BLACKTAIL LAKE AROUND 400 AM CDT...

IN ADDITION TO LARGE HAIL...FREQUENT LIGHTNING IS OCCURRING WITH 
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE A KILLER. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 4807 10405 4801 10383 4840 10315 4844 10386

$$

NH
000 
WWUS53 KBIS 210853
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
353 AM CDT MON MAY 21 2007

NDC105-210915-
/O.CON.KBIS.SV.W.0043.000000T0000Z-070521T0915Z/
WILLIAMS ND-
353 AM CDT MON MAY 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR CENTRAL WILLIAMS COUNTY...

AT 350 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BLACKTAIL LAKE 
TO 12 MILES SOUTH OF SPRING BROOK...OR ALONG A LINE EXTENDING FROM 
17 MILES NORTH OF WILLISTON TO 13 MILES EAST OF WILLISTON...MOVING 
NORTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  EPPING AROUND 400 AM CDT...
  WHEELOCK AROUND 410 AM CDT...
  RAY AROUND 415 AM CDT...

IN ADDITION TO LARGE HAIL AND HEAVY RAIN...FREQUENT LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN 
BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4824 10397 4814 10366 4808 10339 4818 10311
      4839 10297 4856 10345 4845 10385

$$

NH
000 
WWUS53 KBIS 210913
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
413 AM CDT MON MAY 21 2007

NDC105-210923-
/O.EXP.KBIS.SV.W.0043.000000T0000Z-070521T0915Z/
WILLIAMS ND-
413 AM CDT MON MAY 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILLIAMS COUNTY
EXPIRES AT 415 AM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A 
SIGNIFICANT THREAT. HOWEVER...SMALL HAIL...HEAVY RAIN...AND 
DANGEROUS CLOUD TO GROUND LIGHTNING WILL CONTINUE FOR THE NEXT 20 
MINUTES. 


LAT...LON 4824 10397 4814 10366 4808 10339 4818 10311
      4839 10297 4856 10345 4845 10385

$$

NH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:49 PM CDT, 11 hours 23 minutes earlier.

Area forecast discussion, May 20, 3:49 PM CDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
349 PM CDT SUN MAY 20 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
MAIN CONCERN WILL BE SEVERE WEATHER THREAT TONIGHT AND MONDAY.

CURRENTLY...WARM FRONTAL BOUNDARY SHOWING UP NICELY ACROSS NORTHERN
SOUTH DAKOTA INTO SFC LOW OVER SOUTHWEST SOUTH DAKOTA. AS SHORTWAVE
MOVES NORTHEAST ACROSS MONTANA AND WYOMING EXPECT THUNDERSTORMS TO
INITIATE ACROSS MT/WY AND MOVE INTO WRN ND THIS EVENING. CLOUD COVER
WITH VERY COOL BOUNDARY LAYER WILL INHIBIT THUNDERSTORMS INITIALLY
ACROSS CENTRAL NORTH DAKOTA ALTHOUGH AN ELEVATED STORM IS POSSIBLE
NORTH OF THE WARM FRONT THIS EVENING. WARM FRONTAL BOUNDARY SHOULD
BECOME MORE ACTIVE LATER THIS EVENING AND OVERNIGHT. SURFACE LOW AND
BAROCLINIC ZONE WILL REMAIN IN PLACE MONDAY AND MONDAY NIGHT SETTING
UP POTENTIAL FOR A PRECIP EVENT FOR THE REGION. AT THIS TIME FEEL
AROUND AN INCH TO 1.5 INCHES OF RAINFALL IS LIKELY ACROSS PORTIONS
OF CENTRAL ND NEXT 36 TO 48 HOURS. WILL MAX TEMPS ACROSS THE WEST ON
WEST SIDE OF LOW WHERE HIGHS WILL STRUGGLE TO GET INTO THE 60S
MONDAY...TUESDAY...AND WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT...
THE EXTENDED FORECAST MODELS HAVE BECOME A BIT MUDDLED TOWARDS THE
END OF NEXT WEEK AND INTO NEXT WEEKEND. BOTH THE GFS AND EUROPEAN
MODELS WANT TO BRING ANOTHER UPPER LEVEL SHORT WAVE TROUGH OVER THE
NORTHERN PLAINS THURSDAY/SATURDAY AFTER THIS MID-WEEKS TROUGH LIFTS
NORTHEAST NORTH OF MINNESOTA. INCONSISTENCIES ABOUND THOUGH ON WHERE
THIS FEATURE WILL TRACK ALONG WITH TIMING ISSUES. HOWEVER...WITH
BOTH MODELS IN SOMEWHAT OF AGREEMENT...WENT AHEAD AND POPULATED
SLIGHT CHANCE POPS FOR THURSDAY NIGHT THROUGH SATURDAY. LEFT THE
REMAINDER DRY FOR NOW. ALSO COOLED DAYTIME HIGHS AS WELL. DESPITE
WHERE THIS SECOND UPPER LEVEL FEATURE DECIDES TO RESIDE...NO GOOD
WARM-UP SEEMS TO BE ON THE HORIZON WITH BELOW NORMAL SEASONAL
DAYTIME TEMPERATURES THROUGH THE LONG TERM PERIOD BECOMING EVER MORE
LIKELY.

&&

.AVIATION...
MVFR AND IFR CIGS AND VIS ARE ONCE AGAIN PERSISTING OVER SOUTHWEST
AND CENTRAL NORTH DAKOTA THIS AFTERNOON. NAM 925MB RH PROGS AGAIN
DOING A PRETTY DECENT JOB AT HANDLING THIS LOW STRATUS. LOOKS LIKE
TONIGHT WILL SEE A REPEAT WITH LOW CIGS RE-EXPANDING TO INCLUDE MUCH
OF WEST AND CENTRAL ND LATER THIS EVENING AND OVERNIGHT. ISOLD TO
SCT TSRA WILL SPREAD INTO WEST AND CENTRAL ROUTES AS WELL TONIGHT.
THE BEST CHANCE FOR STRONG TO SEVERE STORMS IS LOOKING TO BE OVER
THE WESTERN HALF OF ND LATE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/NH
Hazardous weather outlook, May 20, 5:25 AM CDT, 21 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
525 AM CDT SUN MAY 20 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
525 AM CDT SUN MAY 20 2007 /425 AM MDT SUN MAY 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY...AND A GOOD CHANCE OF
THUNDERSTORMS TONIGHT. SOME STORMS MAY REACH SEVERE LIMITS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY MONDAY AND TUESDAY. SOME
STORMS MAY REACH SEVERE LIMITS MONDAY AND MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:37 AM CDTSevere Thunderstorm WarningBISMcKenzie53 min
May 21, 3:28 AM CDTSevere Thunderstorm WarningBISMcHenry, Pierce62 min
May 21, 4:50 PM CDTSevere Thunderstorm WarningBISWard55 min
May 21, 5:42 PM CDTSevere Thunderstorm WarningBISWard63 min
May 21, 5:57 PM CDTTornado WarningBISWard33 min
May 21, 5:58 PM CDTSevere Thunderstorm WarningBISBurleigh, Sheridan62 min
May 21, 6:21 PM CDTSevere Thunderstorm WarningBISMercer, Oliver54 min
May 21, 6:25 PM CDTSevere Thunderstorm WarningBISMorton65 min
May 21, 6:36 PM CDTSevere Thunderstorm WarningBISMcHenry54 min
May 21, 6:41 PM CDTSevere Thunderstorm WarningBISBottineau64 min
May 21, 6:46 PM CDTSevere Thunderstorm WarningBISMountrail59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.